Mass overdose in California leaves 1 dead, 12 hospitalized

A man died Saturday and 12 people were hospitalized in what authorities in Northern California described as a mass casualty overdose on the powerful narcotic fentanyl.

Four of the victims were in critical condition, said Mike O'Brien, a police captain in Chico, California.

"Certainly there's potential for additional fatalities," he said at a news conference. "I want to emphasize that."

Two police officers who responded became ill and were treated and released from a hospital, O'Brien said.

Chico Fire Department Chief Steven Standridge said the officers were "potentially exposed" to the drug, a synthetic opioid often imported on the black market from China and Mexico to be used as a filler in heroin and other street narcotics.

RELATED: Learn more about fentanyl

6 PHOTOS
Learn more about fentanyl
See Gallery
Learn more about fentanyl

Fentanyl Citrate, a CLASS II Controlled Substance as classified by the Drug Enforcement Agency in the secure area of a local hospital Friday, July10, 2009.

(Photo By Joe Amon/The Denver Post via Getty Images)

A seized counterfeit hydrocodone tablets in the investigation of a rash of fentanyl overdoses in northern California is shown in this Drug Enforcement Administration (DEA) photo released on April 4, 2016. At least 42 drug overdoses in the past two weeks have been reported in northern California, 10 of them fatal, in what authorities on Monday called the biggest cluster of poisonings linked to the powerful synthetic narcotic fentanyl ever to hit the U.S. West Coast.

(Drug Enforcement Administration/Handout via Reuters)

Fentanyl Citrate, a CLASS II Controlled Substance as classified by the Drug Enforcement Agency in the secure area of a local hospital Friday, July10, 2009.

(Photo By Joe Amon/The Denver Post via Getty Images)

Dory Bauler's unused Fentanyl patch packets. She is one of millions of patients who used the fentanyl patch, which delivers a powerful narcotic through the skin. The patch, brand name Duragesic, was the subject of a recent FDA alert. Patients are overdosing, sometimes they die. Mrs. Bauler came off the patch when she realized the drug was causing her breathing problems, a sign of serious trouble. This photo was taken at her home in Laguna Woods.

(Photo by Glenn Koenig/Los Angeles Times via Getty Images)

A small bag of straight Fentanyl on display at the State Crime Lab at the Ohio Attorney General's headquarters of the Bureau of Criminal Investigation on Wednesday, September 16, 2015 in London, Ohio.

(Photo by Ty Wright for/ For The Washington Post via Getty Images)

'If I don't put these on, it hurts to breathe,' says Smitty Anderson wearing Fentanyl patches to help him deal with the pain caused by multiple myeloma cancer, a blood cancer that affects the bones. Anderson worked at Savannah River Site from 1981 to 1998. The Andersons filed claims to get federal compensation for his disease, which he said came from working at the nuclear site. He had no luck. 'We've been going through so much red tape for years,' he said. 'My wife has to do all the work now. I just don't have the strength anymore.' He died on Nov. 5, 2015.

(Gerry Melendez/The State/TNS via Getty Images)

HIDE CAPTION
SHOW CAPTION
of
SEE ALL
BACK TO SLIDE

"It was a large, mass casualty incident for us," the fire chief said in a news conference Saturday night.

O'Brien said a person affiliated with the house where the overdoses occurred called 911 about 9 a.m. Saturday to report the incident. Responding officers gave patients six doses of the opioid antidote naloxone while also administering CPR, he said.

Chico officers began carrying the antidote only last year. "It certainly would have been far worse without the response and dispensing of naloxone by Chico police officers," O'Brien said.

It's not clear what drug the fentanyl might have been paired with, he said, but his officers have only come across it when it was combined with heroin.

"Every indication is that that this mass overdose incident was caused from the ingestion of some form of fentanyl in combination with another substance, although that is yet to be confirmed," O'Brien said.

It appeared the victims, believed to be ages 19 to 30, all knew each other, the police chief said.

"The residence where this incident occurred is being treated as a hazmat site," he said.

The conditions of the non-critical victims were not released, and the person who died was not identified. O'Brien said a narcotics task force was trying to determine the source of the drugs.

Fentanyl is "50 to 100 times more potent than morphine," according to the Centers for Disease Control. The drug has been blamed for a wave of overdose deaths across the nation.

Read Full Story

Sign up for Breaking News by AOL to get the latest breaking news alerts and updates delivered straight to your inbox.

Subscribe to our other newsletters

Emails may offer personalized content or ads. Learn more. You may unsubscribe any time.